Kansas, 2011

Damaging Winds in Kansas, July 24, 2011

July 24, 2011 · NWS GID · 3 events in 2 counties and zones

Although expectations were not high for severe weather in North Central Kansas on this late Sunday afternoon and early evening, two separate areas of strong to severe storms resulted in a few reports of 50 to 65 MPH winds for parts of the six-county area. First, a surge of strong to severe outflow winds charged southward into mainly Jewell and Mitchell Counties between 545 and 645 PM CDT,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although expectations were not high for severe weather in North Central Kansas on this late Sunday afternoon and early evening, two separate areas of strong to severe storms resulted in a few reports of 50 to 65 MPH winds for parts of the six-county area. First, a surge of strong to severe outflow winds charged southward into mainly Jewell and Mitchell Counties between 545 and 645 PM CDT, emanating from a small complex of severe storms centered just to the north in south central Nebraska. As this outflow crossed Jewell County, estimated gusts to 65 MPH resulted in tree damage in Mankato. Although the main track of this severe storm complex remained off to the north and east, at least one strong storm flared up in Jewell County along the surging outflow boundary. Around the time this initial activity was settling down or moving east of the area, a new smattering of strong to severe storms crept north of Interstate 70 into southern parts of Osborne, Rooks and Mitchell Counties between 7 and 830 PM CDT, resulting in 50-60 MPH winds at Natoma.

These separate areas of severe weather resulted from different initiating mechanisms. The storms in Nebraska that pushed severe outflow southward into Jewell County developed in a moisture-rich low level environment to the north of somewhat diffuse surface front stretched across northern Kansas into northwest Missouri. Meanwhile, the severe storm that later affected Osborne County first developed along northward-pushing outflow from storms in central Kansas. These higher-based central Kansas storms formed in an environment characterized by very steep low-level lapse rates, making them conducive for pulse downbursts and damaging winds. Synoptic-scale forcing for convection was very minimal across the region, with only a subtle disturbance passing through quasi-zonal flow aloft. Deep-layer vertical wind shear was also quite weak, only around 20 knots, due to mid and upper-level ridging dominating the southern two-thirds of the nation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 24, 3:04 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 24, 3:04 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
404 PM CDT SUN JUL 24 2011

.SHORT TERM...THROUGH 12Z TUESDAY. PRIMARY FORECAST CONCERNS
CENTER UPON CHANCES FOR THUNDERSTORMS. MORNING UPPER AIR ANALYSIS
INDICATES UPPER LEVEL RIDGING ACROSS MUCH OF THE CONUS
TODAY...WITH THE UPPER LEVEL JET AXIS EXTENDING ALONG THE
U.S./CANADIAN BORDER. WATER VAPOR IMAGERY ALSO SHOWS INCREASED
MID LEVEL MOISTURE LEVELS DUE TO A PERSISTENT TROPICAL TAP FROM
THE PACIFIC. AT THE SURFACE A BOUNDARY REMAINS SITUATED FROM
SOUTHEASTERN NEBRASKA TO NORTHERN KANSAS...WITH THE LOW LEVEL WIND
FIELD REMAINING FROM THE EAST/NORTHEAST ACROSS THE NORTHERN HALF
OF THE CWA...AND FROM THE SOUTH/SOUTHEAST FARTHER SOUTH. KUEX
INDICATES DEVELOPING CONVECTION ACROSS THE THE NORTHERN HALF OF
THE CWA...THE RESULT OF CONTINUED MID LEVEL THERMAL ADVECTION
WITHIN THE AFOREMENTIONED INCREASED MID LEVEL MOISTURE.

CONVECTIVE ACTIVITY WILL REMAIN POSSIBLE ACROSS THE CWA THIS
AFTERNOON AND EVENING...WITH A HEALTHY CAPPING INVERSION LIKELY
KEEPING THIS ACTIVITY ELEVATED. PROXIMITY SOUNDINGS FROM LAPS DATA
AND NAM BUFR SUGGEST MUCH OF THE CURRENT CONVECTION IS LIKELY
ROOTED TO NEAR 700MB WHERE 200-500J/KG CAPE IS WAITING. THIS IS
SUPPORTED BY RADAR TRENDS WHICH SUGGEST RATHER SHALLOW UPDRAFTS
WITH LIMITED CG. THE MID LEVEL MOISTURE PLUME WILL CONTINUE TO
MAKE LOCALLY HEAVY RAINFALL A THREAT WITH THIS ACTIVITY...BUT
OTHER THAN PERHAPS AN ISOLATED MICRO BURST DOUBT WELL SEE MUCH IN
THE WAY OF SEVERE WEATHER.

MUCH OF THE CONVECTION SHOULD DISSIPATE POST-SUNSET AS DIABATIC
HEATING IS LOST...ALTHOUGH THE 4KM WRF-NMM DOES SUGGEST A WEAK
CLUSTER OF CONVECTION COULD SWEEP ACROSS PORTIONS OF THE CWA
03-06Z TONIGHT...SO WILL KEEP POPS GOING FOR THE OVERNIGHT AND
MONITOR HIGH PLAINS CONVECTION FOR POSSIBLE OVERNIGHT THUNDERSTORM
ACTIVITY ACROSS OUR CWA.

SHORT TERM MODEL GUIDANCE ALSO SUGGESTS STRATUS WILL LIKELY
REDEVELOP AS LOW LEVEL THERMAL ADVECTION AND RESULTANT ISENTROPIC
UPGLIDE AND SATURATION NEAR THE 305K SURFACE CONTINUES. MAY ALSO
BE SOME FOG DEVELOPMENT DUE TO ABUNDANT LOW LEVEL MOISTURE. GIVEN
HOW BRIEF THE FOG WAS ACROSS THE AREA THIS MORNING HOWEVER...WILL LEAVE
FOG OUT OF THE FORECAST FOR NOW...BUT KEEP STRATUS LINGERING
THROUGH DAY BREAK AT WHICH TIME LOW LEVEL MIXING THROUGH DIABATIC
HEATING SHOULD ALLOW STRATUS TO BREAK APART.

.LONG TERM...TUESDAY THROUGH SUNDAY. PERSISTENT RIDGE REMAINS
ANCHORED OVER CENTER OF THE COUNTRY...BUT THE RIDGE IS FORECAST TO
RELAX SOUTH AND EASTWARD THROUGH MID WEEK. THIS WILL ALLOW AS SERIES
OF SHORT WAVE ENERGY LOBES TO PASS OVER THE AREA AND ALLOW A COOL
FRONT TO SAG ACROSS THE AREA. THE PACIFIC CONNECTION WILL CONTINUE
TO PROVIDE SUFFICIENT MOISTURE TO ALLOW STORMS TO DEVELOP. SINCE WE
HAVE A FOCUSING MECHANISM...MOISTURE AND UPPER AIR SUPPORT IN THE
MIX...THE RECIPE HAS ALL THE INGREDIENTS FOR SCATTERED ORGANIZED
CONVECTION FROM WEDNESDAY THROUGH SATURDAY. THE BEST CHANCES WOULD
APPEAR TO BE THURSDAY AND FRIDAY AT THIS POINT AS THE BOUNDARY MOVES
THROUGH THE AREA. MAXIMUM TEMPERATURES SHOULD BE 5 TO 10 DEGREES
COOLER THAN RECENTLY...AS SOMEWHAT COOLER AIR SETTLES INTO THE AREA
AND MOISTURE PROVIDES ENOUGH CLOUD COVER TO KEEP MAXIMUM SOLAR
INSOLATION FROM OCCURRING.

TUESDAY APPEARS TO BE THE LAST DRY AND HOT DAY FOR THE REST OF THE
WORK WEEK AS THE RIDGE IS STILL IN FULL COMMAND OF THE WEATHER
PICTURE.

BY SUNDAY...THE RIDGE IS FORECAST TO BUILD BACK WEST AND NORTH OVER
THE REGION...SO A RETURN TO HOT AND LESS STORMY WEATHER IS
EXPECTED.

THE MODELS ARE IN GREAT AGREEMENT WITH THIS SCENARIO AND HAVE BEEN
PERSISTENT...SO CONFIDENCE IS PRETTY HIGH FOR AN EXTENDED FORECAST.

AS FOR POTENTIAL SEVERE/HAZARDOUS WEATHER...TUESDAY AND SUNDAY WILL
BE BORDERLINE EXCESSIVE HEAT HEADLINE DAYS. SEVERE THUNDERSTORMS ARE
CERTAINLY POSSIBLE...ESPECIALLY THURSDAY AND FRIDAY WHEN PLENTY OF
INSTABILITY AND A DECENT FOCUSING MECHANISM ARE PRESENT. STRONG WIND
SHEAR DOES NOT APPEAR TO BE AN ISSUE...SO THE THREAT OF TORNADOES IS
LOW. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THUNDERSTORM
THREAT.

&&

.PREV DISCUSSION... /ISSUED 1224 PM CDT SUN JUL 24 2011/

AVIATION...18Z KGRI TAF. PERIODIC MVFR CONDITIONS POSSIBLE
THROUGH 20Z BEFORE VFR CONDITIONS PREVAIL THROUGH THIS EVENING.
THE LOW LEVEL BAROCLINIC ZONE CURRENTLY POSITIONED TO THE SOUTH OF
THE TERMINAL WILL LIKELY PROMOTE ANOTHER ROUND OF STRATUS AND
PERHAPS FOG AT KGRI OVERNIGHT TONIGHT INTO EARLY MORNING MONDAY.
MVFR CONDITIONS ARE CURRENTLY FORECAST BY 05Z WITH IFR CONDITIONS
EXPECTED AS EARLY AS 08Z DUE TO LOW CEILINGS AND VISIBILITY
RESTRICTIONS. SURFACE WINDS WILL REMAIN FROM THE NORTH/NORTHEAST
THIS AFTERNOON AND EVENING...BEFORE BECOMING LIGHT AND VARIABLE
OVERNIGHT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR NEZ086-
     087.

KS...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR
     KSZ005>007-017>019.

&&

SHORT TERM/AVIATION...BRYANT
LONG TERM...EDDY
Hazardous weather outlook, Jul 24, 11:08 AM CST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1208 PM CDT SUN JUL 24 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
251200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1208 PM CDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA THIS
AFTERNOON AND EVENING. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED
THIS AFTERNOON AND EVENING...ALTHOUGH AN ISOLATED THUNDERSTORM WIND
GUST TO 60 MPH CANNOT BE RULED OUT. LOCALLY HEAVY RAINFALL WILL ALSO
BE POSSIBLE WITH ANY THUNDERSTORMS THAT DO DEVELOP.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
KANSAS...AS WELL AS NUCKOLLS AND THAYER COUNTIES IN NEBRASKA.
PLEASE SEE THE LATEST EXCESSIVE HEAT WARNING MESSAGE FOR FURTHER
INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE MONDAY...AS WELL AS WEDNESDAY
THROUGH SATURDAY. A FEW STRONG TO POSSIBLY SEVERE STORMS WILL BE
POSSIBLE EACH OF THESE DAYS...BUT WIDESPREAD SEVERE WEATHER IS NOT
CURRENTLY EXPECTED.

HEAT INDEX READINGS BETWEEN 100 AND 105 DEGREES WILL BE POSSIBLE
SUNDAY THROUGH THURSDAY...PRIMARILY ACROSS NORTH CENTRAL KANSAS
AND PORTIONS OF SOUTH CENTRAL NEBRASKA SOUTH OF I-80 AND EAST OF
HIGHWAY 281.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON AN ISOLATED BASIS THIS
AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

BRYANT

In the hours before

Local storm report, Jul 24, 4:23 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
523 PM CDT SUN JUL 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TSTM WND DMG     6 SW GLENVIL            40.44N 98.34W
07/24/2011                   ADAMS              NE   TRAINED SPOTTER

            8 TO 10 INCH TREE BRANCHES DOWN.

&&

FAY
Local storm report, Jul 24, 4:32 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
532 PM CDT SUN JUL 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     2 N DEWEESE             40.38N 98.14W
07/24/2011  E60 MPH          CLAY               NE   TRAINED SPOTTER

            HEAVY RAIN AND VISIBILITY LESS THAN 200 FEET

&&

GUERRERO
Special weather statement, Jul 24, 4:45 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
545 PM CDT SUN JUL 24 2011

KSZ006-007-NEZ084>087-242315-
FRANKLIN NE-JEWELL KS-NUCKOLLS NE-SMITH KS-THAYER NE-WEBSTER NE-
545 PM CDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WEBSTER...WESTERN
THAYER...NUCKOLLS...EASTERN FRANKLIN...NORTHERN JEWELL AND NORTHERN
SMITH COUNTIES UNTIL 615 PM CDT...

AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG OUTFLOW WIND GUSTS ASSOCIATED WITH THUNDERSTORMS...ALONG A
LINE EXTENDING FROM ONG TO OAK TO SUPERIOR TO 6 MILES SOUTH OF GUIDE
ROCK TO 7 MILES NORTH OF RIVERTON...AND MOVING SOUTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  RUSKIN...
  DAVENPORT...
  RIVERTON...
  INAVALE...
  HARDY...
  WEBBER...
  LOVEWELL STATE PARK...
  BURR OAK...
  BYRON...
  DESHLER...
  HEBRON...
  CHESTER...
  HUBBELL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4000 9744 4000 9792 3983 9793 3984 9892
      4030 9893 4020 9831 4036 9786 4035 9773
TIME...MOT...LOC 2244Z 327DEG 50KT 4037 9783 4020 9788
          4002 9807 3999 9836 4019 9874
Local storm report, Jul 24, 4:48 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
548 PM CDT SUN JUL 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     SUTTON                  40.61N 97.86W
07/24/2011                   CLAY               NE   TRAINED SPOTTER

            TREE LIMB DOWN IN SUTTON BUT NO REPORTS PROPERTY DAMAGE

&&

GUERRERO
Local storm report, Jul 24, 4:50 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
550 PM CDT SUN JUL 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     FAIRFIELD               40.43N 98.10W
07/24/2011                   CLAY               NE   TRAINED SPOTTER

            SEVERAL TREES DOWN...ON HOUSE AND A CAR IN TOWN

&&

GUERRERO
Local storm report, Jul 24, 4:53 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
553 PM CDT SUN JUL 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     OAK                     40.24N 97.90W
07/24/2011  M60 MPH          NUCKOLLS           NE   TRAINED SPOTTER

&&

GUERRERO

The radar

The Grand Island radar (KUEX), 61 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jewell

When
July 24, 5:05 PM CST
Where
Jewell County, Mankato Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.800, -98.220

Wind gusts were estimated at 65 MPH, resulting in tree damage in Mankato.

Thunderstorm Wind, Jewell

When
July 24, 5:21 PM CST
Where
Jewell County, Jewell
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.670, -98.150

Wind gusts were estimated at 60 MPH.

Thunderstorm Wind, Osborne

When
July 24, 6:27 PM CST
Where
Osborne County, Natoma
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.180, -99.020

Wind gusts were estimated between 50 and 60 MPH, knocking down small tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330922, 330923, 330925.